“Jessica’s been great during my anxiety disaster. But since I started an antidepressant, I can’t cut it in bed. How much is she supposed to take? What can we do?”
***3.31.21: Posted an update to this piece. Be sure to read Antidepressants & Sex: What you need to know.
What a tough spot to be in. You’ve been diagnosed with depression and/or anxiety and you begin taking an antidepressant.
It’s been a few weeks and you’re beginning to feel better. Suddenly your sex-drive takes the last train for the coast. And even when you talk yourself into giving it a go, you can’t climax. Worse yet, you’re a man and you can’t even work up an erection.
Antidepressants & Sex: Incompatible Lovers
Some 40% of those using antidepressants (ADs) report sexual side effects (SSEs). We began a series yesterday on the subject and got started with some solid information – why ADs cause SSEs, the most common SSEs, and the ADs that generate the least and most SSEs.
Well, today we’re going to wrap-up the series by chatting about what can be done to manage the sexual side effects of antidepressants.
10 Tips for Bliss
Dr. Edward Ratush is a practicing psychiatrist in New York City. One of his specialties is the elimination/management of the side effects of psychotropic medications.
I came across his 10 antidepressant sexual side effects management tips and I’d like to share them with you. I’ve done some editing and put in my two-cents…
- If climax issues (delayed, less intense, absent) are a problem, sit-back and grab some perspective. You may believe you’re unable to climax, but it may only be a matter of delay. To prove the point, time how long it takes to climax in self-pleasure. Compare it with your climax time during partner activity. Okay, it may take longer, but you’ve assured yourself it’s an issue of delay, not absence. The idea is to keep your worries from altering reality (you never do that, right?).
- Communicating your concerns with your partner is essential. If she/he truly cares about you, hanging in there with you ought to be a cinch. Work together! And in terms of giving it a go – as Dr. Ratush points out, “You don’t necessarily need to experience desire to be physically aroused.” So even if you think you aren’t in the mood, have at it and let the sex itself turn you on.
- Switch medications. As we discussed in yesterday’s piece, the selective serotonin reuptake inhibitors (SSRIs) are the worst when it comes to SSEs. And some of the SSRIs are more challenging than others. Dr. Ratush suggests switching from Prozac to Zoloft or Celexa to Lexapro. Naturally, you’re going to have to chat with your psychiatrist or physician.
- Knock-down the dose a notch or two. You could have the best of both worlds – continued symptom relief with little or no SSEs. Again, touch-base with your psychiatrist or physician.
- Hang in there for a time. It’s quite possible the SSEs will subside or stop.
- Be creative with your timing. Sexual dysfunction may not be as severe a few hours before your next scheduled dose. They could be much worse two hours after. Take advantage of times when you’re more sexually excitable. If you don’t already know these times, chart your pattern.
- Ask you psychiatrist or physician if there’s a medication or supplement that can reverse your SSE issue(s).
- Use a sexual enhancer. Typically, enhancers work to improve excitement via desire or blood flow. Of course, these medications may have their own side effects. Nonetheless, chat with your psychiatrist or physician.
- Do a sexual warm-up. It’s a technique of arousal generation that intentionally doesn’t lead to climax. The idea is the process of getting aroused will increase your ability to generate sex-necessary hormones later in the day or later in the week.
- Change your perspective. For some people, SSEs can be a welcomed change. For example, a man who’s prone to premature ejaculation may find it glorious to experience delayed climax. Another angle – think back to when you weren’t taking meds. Did you feel sexy and energetic in the midst of your depression and/or anxiety? Likely not. But after addressing your situation, you’re interested in sex again. Why else would you be worried about how your meds are affecting your sex life? Sure, your perceived lowered sex-drive may upset you. But consider how you felt before. In a way, your libido has actually increased.
That’ll Do It
I can’t think of too many people who wouldn’t panic in the face of sexual dysfunction. “My life is over!” Of course, it’s terrifying to think depression and/or anxiety equate to the end of the world, as well.
Neither is the case.
And when it comes to antidepressants and sexual side effects – according to Dr. Ratush, “In the end, you don’t have to sacrifice your sex-life in order to have some sanity.”
Here’s a link to Dr. Ratush’s website.